Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 55, NWS Brownsville, TX

October 5, 2004Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Oct 5, 2004, 4:23 PM CDT for Starr County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 4:23 PM CDT (21:23 UTC)
Expired
Oct 5, 2004, 6:30 PM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Starr County, TX

The radar

The Brownsville radar (KBRO), 148 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2516 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2516 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 052125
FFWBRO
TXC427-052330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
423 PM CDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STARR COUNTY IN DEEP SOUTH TEXAS

* UNTIL 630 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL IN SOUTHERN STARR COUNTY.   
  DOPPLER RADAR ESTIMATED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR   
  MOVING INTO AREAS THAT HAVE ALREADY SEEN RAINFALL OF 2 TO 4 INCHES 
  IN THE LAST 3 HOURS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...FALCON DAM...EL SAUZ...RIO GRANDE CITY...LA GLORIA AND
  GARCIASVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 2621 9864 2676 9838 2678 9895 2652 9918

$$

STRAUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 3:00 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 5, 3:00 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CDT TUE OCT 5 2004

.SHORT TERM...CONV HAS NOW FIRED UP OVER THE WESTERN PORTIONS OF THE
BRO CWA WHERE AFTERNOON HEATING IS ENHANCING INSTABILITY AND LOW
LEVEL CONVERGENCE ALONG AN OLD OUTFLOW BOUNDARY THAT HAS PUSHED INTO
THE BRO CWA FROM THE NE. MEANWHILE TO THE SOUTH AND SOUTHEAST OF
BRO...IR SATL IMAGERY SHOWS A DECENT COVERAGE OF CONV OVER THE SW
GULF OF MEX IN ASSOCIATION WITH THE TROPICAL WAVE IN THIS REGION.
SATL TRENDS AND MODEL MEAN RH FIELDS SHOW THE ASSOCIATED TROPICAL
MOISTURE CONTINUING TO ADVECT NORTHWARDS ALONG THE TX COASTLINE OVER
THE NEXT COUPLE OF DAYS.  BOTH THE GFS AND ETA CONTINUE TO DIG A
MAJOR 5H TROUGH AXIS OVER THE SOUTHERN ROCKIES AND THE SOUTH CENTRAL
PLAINS STATES THROUGH WED AND EARLY THURS WITH NUMEROUS POCKETS OF
VORTICITY ADVECTING NE AHEAD OF THE OVERALL TROUGH AXIS WHICH WILL
CONTINUE TO PROVIDE GOOD UVV IN THE SHORT TERM.  THE BIG DIFFERENCE
BETWEEN THE TWO MODELS CONCERNS THE DIFFERENCE IN THE SURFACE LOW
REFLECTION IN THE GFS AND THE ETA.  THE GFS HAS BEEN CONSISTENT IN
FORMING A COASTAL TROUGH/LOW ALONG THE TX COASTLINE LATER IN THE
FORECAST PERIOD WHILE THE ETA IS NOT SHOWING MUCH OF A SURFACE
FEATURE HERE.  THE ECMWF AND THE UKMET ARE FAVORING THE GFS SOLUTION
SO WITH THE ETA BEING THE OUTLIER WILL GO WITH GFS.  WITH THE
ANTICIPATED FORMATION OF THE COASTAL LOW...THE BETTER CHCS FOR HVY
RAINS WILL LIKELY SHIFT TOWARDS THE COASTAL AREAS OF THE BRO CWA WED
AND THURS AS THE GFS ALSO SHOWS PCPN BEING ENHANCED BY A PRETTY
STRONG 250 MB JET MAX FORMING OVER THE COASTLINE IN THE 48 TO 60 HR
RANGE.  CONSIDERING THE BETTER AGREEMENT IN THE SURFACE FEATURES
SHOWN IN THE GFS/UKMET/ECMWF COMBO ATTM TEND TO FAVOR THE HIGHER MAV
RAIN CHCS AS OPPOSED TO THE LOWER MET GUIDANCE.  OVERALL TEMPERATURE
GUIDANCE BETWEEN THE MAV AND MET GUIDANCE IS IN REASONABLE AGREEMENT
AND ANTICIPATE NO MAJOR CHANGES HERE.  CONSIDERING THAT THE
COMPONENTS APPEAR TO BE ON TRACK FOR A MAJOR RAIN EVENT ACROSS THE
BRO CWA OVER THE NEXT SEVERAL DAYS WILL POST AN FFA FOR FLASH
FLOODING THIS AFTERNOON FOR THE ENTIRE BRO CWA.
&&

.LONG TERM...THE RAIN POTENTIAL BEGINS TO TAPER OFF TOWARDS THE
UPCOMING WEEKEND AS THE MUCH ANTICIPATED COASTAL LOW LIFTS TO THE NE
AND THE 5H TROUGH AXIS ALSO SHIFTS TOWARDS THE TX/LA COASTLINE BY
12Z SUN AND WESTERN WINDS AT THE 5H LEVEL WILL SHIFT THE TROPICAL
MOISTURE PLUME FURTHER EAST OVER THE GULF OF MEXICO.  WILL LIKELY
KEEP THE RAIN CHCS ON INTO FRIDAY NIGHT AND WILL THEN TAPER THEM OFF
FOR SAT AND SUN. WILL GO WITH TEMPS NEAR CLIMO FOR THE EXTENDED
PERIOD.
&&

.MARINE...AT 1PM BUOY020 REPORTED EASTERLY WINDS AT 15KTS AND SEAS 4
FEET. OUTFLOW BOUNDARIES APPROACHING THE COASTAL WATERS FROM THE
NORTH AND SOUTH TRANSLATE TO A WET AFTERNOON. MARINERS CAN EXPECT
BRIEF HEAVY DOWNPOURS...OCCASIONAL LIGHTNING AND INCREASED SEAS NEAR
THUNDERSTORMS. OTHERWISE...WINDS SHOULD REMAIN FROM THE EAST THROUGH
THE NEXT COUPLE DAYS WITH HIGH PRESSURE TO THE NORTHEAST. WITH A
LONG FETCH OF EAST WINDS, WAVE HEIGHTS WILL RISE TO PEAK AT 6 TO 7
FEET ON THURSDAY. THIS MAY BE INHIBITED A BIT LATE WEEK BY A
POSSIBLE COASTAL TROUGH. SHOWER AND THUNDERSTORM ACTIVITY WILL
REMAIN IN THE FORECAST INTO THE WEEKEND DUE TO A TROPICAL WAVE IN
THE BAY OF CAMPECHE AND A MIDLEVEL SYSTEM MOVING THROUGH CENTRAL
TEXAS.
&&

.AVIATION...SHOWER AND THUNDERSTORM ACTIVITY HAS BEGUN TO DEVELOP IN
DEEP SOUTH TEXAS AS MULTITUDES OF OUTFLOW BOUNDARIES CONVERGE ON THE
REGION. AVIATORS CAN EXPECT PERIODS OF REDUCED CIGS AND VIS AND
OCCASIONAL LIGHTNING AS THE THUNDERSTORMS APPROACH REGIONAL
AIRPORTS. THUNDERSTORM ACTIVITY IS EXPECTED TO LET UP SOME TONIGHT
BUT NOT COMPLETELY.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT UNTIL
4 PM WED FOR TXZ248>257.
&&

SYNOPTIC/GRIDS...60
MARINE/AVIATION...64
MESO...MARTINEZ
Hazardous weather outlook, Oct 5, 6:00 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT TUE OCT 5 2004

TXZ248>257-061100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A SURFACE LOW PRESSURE TROUGH WILL COMBINE WITH DEEP TROPICAL
MOISTURE OVER DEEP SOUTH TEXAS ALLOWING SCATTERED SHOWERS
TO CONTINUE TODAY. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS
TO 30 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE SURFACE TROUGH ALONG THE LOWER TEXAS COAST WILL CREATE A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE END OF THIS WEEK.
THESE SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS...
BRIEF WIND GUSTS OF 30 MPH AND FREQUENT LIGHTNING. SEAS MAY BECOME
QUITE ACTIVE ALONG THE WEST GULF COAST AS SWELLS ARE GENERATED BY A
BROAD AREA OF EAST WINDS OVER NEARLY ALL OF THE SOUTHERN AND CENTRAL
GULF OF MEXICO. TIDES ARE RUNNING ALMOST 2 FEET ABOVE MEAN LOWER LOW
WATER AND THE STRONG WAVE ACTION MAY MAGNIFY THE TIDAL EFFECTS
BY THE END OF THE WEEK. FLOOD HAZARDS PRESENTED BY VERY HEAVY
RAINFALL ARE POSSIBLE...ESPECIALLY WEDNESDAY AND THURSDAY. ALSO...THE
RISKS OF DANGEROUS RIP CURRENTS WILL INCREASE WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

CAFFREY

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:36 PM CDTFlash Flood WarningBROStarr114 min
Oct 5, 2:52 PM CDTFlash Flood WarningBROWillacy2 hr
Oct 5, 4:01 PM CDTSevere Thunderstorm WarningBROStarr44 min
Oct 5, 4:03 PM CDTFlash Flood WarningBROBrooks, Jim Hogg117 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.